My tummy itches... 😦
Daisy is having an allergic reaction to something. At least we think it’s an allergic reaction, the vet’s not sure.
She developed some medium-sized red spots on her tummy and on the inside of her back legs, and they must have been itching a bit because from time to time, she’d lick them. We tried to stop her from licking when we caught her doing it, but then after several days, a bunch of tiny red spots appeared on her tummy.
We took her to the vet, and he said it could be an allergic reaction to anything she’d come in contact with – or it could be something else – so his plan of attack was to get rid of this rash and then start an elimination program to find out what the culprit was. He gave her a cortisone shot and then two prescriptions: Medrol and Simplicef.
I’m not a fan of medication if there’s an alternative route, but being that Daisy’s scheduled to be spayed tomorrow (and it needs to be done NOW, she’s 7 months old and officially in heat!), I went ahead with the meds.
Not my best decision.
From the first day, they affected her. Especially the Medrol. She gets both pills in the morning, one with food, then one mixed with cream cheese a little later. In the middle of that first night, she threw up a lot of her food. Same thing the next night, and then on Tuesday night she threw up 3 separate times during the wee hours of the morning. In addition, she was peeing like a leaky water bottle – way more than she was drinking.
So I stopped both meds Wednesday morning, left a message for the vet, and went online to check out these drugs. Wow. Turns out that dogs taking Medrol should be watched carefully – it’s a “potent” cortisone and owners need to watch for signs of attitude change and a stoppage of eating and/or drinking, among other things. We didn’t witness any of that, but the fact that Daisy was losing all her nutrients was bad enough.
When the vet called back Wednesday evening, he said that if Daisy was exhibiting either of the two symptoms mentioned above, he needed to see her immediately. That’s startling enough. But in our case, he said to take her off the meds for 24 hours (which I’d already done), and then just continue with Simplicef, an antibiotic. He said that the combination of the two drugs was causing these adverse reactions.
Since the rash was already improving, I decided not to put her back on anything, since she’s going in for her spaying tomorrow and will most likely be on antibiotics afterwards anyway. Immediately the side effects went away – no vomiting in the night, and her water elimination went back to normal.
There’s a wonderful article I found (http://www.k9web.com/dog-faqs/medical/canine-allergies.html) about canine allergic reactions, and the author discusses both traditional and the less caustic, alternative therapies. It’s hard to apply any topical treatments to a rash like this, because dogs will just lick it off and it could be dangerous to them. But apparently there’s a topical spray with witch hazel that may be a good alternative treatment – it’s not hazardous to dogs if they lick it and it doesn’t have the dangerous side effects of these more powerful medications.
If this rash continues, I think we’ll go to a local alternative vet for a second opinion; if we can get rid of this thing without polluting (or poisoning) Daisy’s system, I’ll go that way in a heartbeat. And if it doesn’t work, at least she’s no worse off.
Before giving your dog or cat any prescription drugs, check the medications out so you’ll be aware of what’s considered a “normal” reaction and what side effects should raise a red flag and indicate an immediate call to your vet. You may also decide that the risk is greater than the potential cure and request a different approach to the problem after understanding the medication more thoroughly.
One word of caution, though – be aware of what type of website you’re looking at. Sites driven by unsupervised contributor content (like eHow and other free content sites) are not necessarily trustworthy because anyone can post anything they want, including drug companies who are simply pushing their drugs. As a freelance writer and researcher, I can’t even begin to tell you how much misinformation is on these types of sites – even Wikipedia, which many people use, has a lot of misinformation because anyone can post changes to one of their topics without authority. (I’m not saying that these sites have nothing to offer, but I wouldn’t take medical advice from them. If you use them, consider them as a starting point of basic information, then check reputable sites to confirm or eliminate what they said.) On the other hand, sites like About.com put applicants through some rigorous testing and training and, when it comes to medical writers, they have actual medical professionals overseeing content, so they’re more trustworthy.
Similarly, a website selling medications will tout only the positive aspects of a drug in order to make sales. So stick with a site with content from more educated, reputable sources, and then double and triple check that information against other similar sites.
Here are a couple of good websites to start with; there are plenty more on Google:
Drugs.com – http://www.drugs.com – an excellent site with human and veterinary drug information. Everything from side effects and counter-indications to dosages and the latest news on drug recalls and newly approved drugs.
Vet 4 Petz – http://www.vet4petz.com – covers traditional as well as alternative therapies for pets, as well as preventive information, articles, and more. There’s even an “Ask the Vet” link and links to other sites too.
I’ll throw in one more thing – there’s a website called Ask A Patient (www.askapatient.com) where people rate the different drugs they take and talk about their pros, cons, side effects, etc. It’s laid out in a table format, so you don’t have to read through long forum discussions. Some drugs, like Medrol, are prescribed for both humans and animals, so even though the human and canine systems are different, you can still check people’s reactions to and comments on different drugs, which may give you some insights. I looked up Medrol – it seems many people feel it should be BANNED. Apparently they had very bad reactions…and some scary ones, too. It’s worth a look.
I like our vet, but if this rash continues after the spaying is over and done with, I’m going to get a second opinion from a local vet who combines traditional and alternative veterinary practices.